Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 180, NWS Columbia, SC

August 12, 20094 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 12, 2009, 12:34 PM EDT for 4 counties in South Carolina. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2009, 12:34 PM EDT (16:34 UTC)
Expired
Aug 12, 2009, 1:30 PM EDT
In force
56 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Clarendon County, SC, Lee County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 67 km from the middle of the area, began a volume at 16:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 12:23 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.6 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2560 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:45 AM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 12, 9:45 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
945 AM EDT WED AUG 12 2009

.SYNOPSIS...
A WEAKENING COLD FRONT OVER THE MIDLANDS STALL TODAY AND LINGER
THROUGH THE END OF THE WEEK. INCREASING MOISTURE AND AN UPPER
TROUGH WILL INTERACT WITH THE FRONT TO PRODUCE SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATE: SHORT WAVE OVER THE WESTERN CAROLINAS WITH INCREASING
CONVECTION OVER THE WESTERN MIDLANDS AND CENTRAL SAVANNAH RIVER
AREA. AIRMASS IS ALREADY WEAKLY UNSTABLE UNDER CLOUDY SKIES.
LIFTED INDEX ZERO TO MINUS 5 AND CAPES AROUND 1000. HAVE INCREASED
POPS FOR THIS MORNING AND LOWERED MAX TEMPS SLIGHTLY.

PREVIOUS DISCUSSION:
ATMOSPHERE REMAINS A BIT UNSTABLE AS CONVECTIVE STORMS HAVE
PERSISTED WITH NEW DEVELOPMENT ACROSS THE AREA EARLY THIS
MORNING...ALTHOUGH ACTIVITY APPEARS TO BE WANING NOW.

AN ACTIVE WEATHER DAY IS SETTING UP FOR THE FORECAST AREA WITH
SEVERAL INGREDIENTS COMING TOGETHER TO SUPPORT WIDESPREAD
CONVECTION...WITH POSSIBLE SEVERE POTENTIAL. FACTORS WHICH WILL BE
CONDUCIVE FOR CONVECTION TODAY INCLUDE MODERATE INSTABILITY...AS
FORECAST BY NUMERICAL GUIDANCE...A SURFACE FRONTAL BOUNDARY AND
TROUGH IN THE VICINITY FOR CONVERGENCE...AND INCREASING UPPER
SUPPORT THROUGH THE PRESENCE OF THE RIGHT ENTRANCE REGION OF THE
UPPER JET. THE FACTORS WHICH COULD INHIBIT THE STRENGTH OF THE
CONVECTION INCLUDE LACK OF LOW LEVEL WIND FIELD AND OVERALL SHEAR
FOR THE ORGANIZATION OF STORMS...AND THE AMOUNT OF CLOUD COVER
AROUND WHICH COULD PREVENT INSTABILITIES FROM REACHING THE
POTENTIAL THE MODELS ARE SUGGESTING.

PRECIPITABLE WATER VALUES INCREASE TO OVER 2 INCHES BY THIS
AFTERNOON...SO THERE IS ALSO THE POTENTIAL FOR HEAVY RAIN. THINK
WIDESPREAD SHOWERS AND THUNDERSTORMS IS A GOOD BET WITH UPPER
SUPPORT PROVIDING LIFT DURING PEAK HEATING AND WITH SUCH A MOIST
ATMOSPHERE IN PLACE...AND THEREFORE HAVE INCREASED POPS TO 80
PERCENT ACROSS THE FORECAST AREA. SPC CONTINUES TO OUTLOOK THE
AREA IN SLIGHT RISK. TEMPERATURES SHOULD BE QUITE A BIT COOLER
TODAY GIVEN CLOUD COVER AND EXPECTED RAINFALL...AS MAX
TEMPERATURES TOP OUT IN THE UPPER 80S TO LOWER 90S.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
WILL CONTINUE WITH LIKELY POPS ON THURSDAY GIVEN THE UPPER
TROUGH OVER THE EASTERN CONUS AND WITH A SURFACE BOUNDARY OR TWO
IN OUR VICINITY...AND ABUNDANT ATMOSPHERIC MOISTURE TO WORK WITH.
REALLY NOT MUCH CHANGE IN THE ATMOSPHERE FROM WEDNESDAY TO
THURSDAY OTHER THAN THE UPPER SUPPORT IS WEAKER ON THURSDAY AND
THE DEEPER MOISTURE WILL BE MAINLY ACROSS THE EASTERN COUNTIES OF
THE FORECAST AREA. TEMPERATURES WILL AGAIN BE AT OR BELOW NORMAL
WITH ABUNDANT MOISTURE AND CLOUDS IMPACTING THE AMOUNT OF SOLAR
INSOLATION. BROAD SOUTHWESTERLY FLOW ON THE EASTERN SIDE OF THE
UPPER TROUGH SHOULD ENHANCE CONVECTION A BIT AND AN ISOLATED
SEVERE STORM WILL BE POSSIBLE ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
ATMOSPHERIC MOISTURE REMAINS HIGH FRIDAY INTO SATURDAY WITH
CONTINUED SOUTHERLY FLOW AROUND THE BERMUDA HIGH. THIS WILL BE
SUPPORT AFTERNOON INSTABILITIES WHICH WILL ALLOW FOR SCATTERED
CONVECTION INTO THE WEEKEND. THE 500H HEIGHTS WILL SLOWLY BE
INCREASING THROUGH SUNDAY INTO EARLY NEXT WEEK AS THE UPPER RIDGE
TRIES TO RE-ESTABLISH OVER THE SOUTHEASTERN STATES...AND THIS
SHOULD LOWER PRECIPITATION CHANCES AS THE MID LEVELS BEGIN TO WARM
AND DRY OUT A BIT. TEMPERATURES THROUGH THE EXTENDED ARE EXPECTED
TO REMAIN BELOW NORMAL THROUGH THE WEEKEND BUT THEN RETURN TO
NORMAL OR ABOVE NORMAL BY NEXT WEEK AS THE RIDGE BUILDS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
SHOWERS AND ISOLATED THUNDERSTORMS INCREASING OVER THE TAF SITES
THIS MORNING. TAFS HAVE BEEN UPDATED TO INCLUDE CONVECTION THROUGH
EARLY AFTERNOON. GUIDANCE SHOWS SHORTWAVE MOVING INTO THE UPSTATE
TODAY..LEE SIDE TROUGH REMAINS TODAY AS THE SHORT WAVE MOVES
TOWARDS THE AREA. THIS WILL ALLOW FOR CONVECTION TO LINGER INTO
THE AFTERNOON.

PERIODS OF MVFR VISIBILITIES POSSIBLE IN SHOWERS AND THUNDERSTORMS
THROUGH THE AFTERNOON AND INTO THE OVERNIGHT HOURS.

DURING THE EXTENDED PERIOD...BRIEF PERIODS OF MVFR MAY BE
ENCOUNTERED WITH SCATTERED AFTERNOON CONVECTION INTO SUNDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...10
NEAR TERM...10
AVIATION...10
Hazardous weather outlook, Aug 12, 4:04 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT WED AUG 12 2009

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-130815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
404 AM EDT WED AUG 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN A
WARM AND UNSTABLE AIRMASS BY THIS AFTERNOON. SOME STORMS MAY BE
STRONG TO SEVERE...WITH THE MAIN THREATS BEING DAMAGING WINDS AND
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 12:01 PM EDTAreal Flood AdvisoryCAEBamberg, Calhoun, Orangeburg30 min
Aug 12, 12:03 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Orangeburg, Richland57 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.